Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Prescribed cymbalta for fibromyalgia. Facing sleep problem. Side effect of medicine?

Dec 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 2801 Questions
Has anyone had trouble falling asleep taking cymbalta for fibromyakgia? I have only been on it for 1 week, So far no fibro pain. I take 60mg.
Posted Mon, 1 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 30 minutes later

Thanks for the query.

You have been recently prescribed with cymbalta or Duloxetine 60 mg per day for Fibromyalgia of 30 years. Previously you were on Elevil or Amitriptylline. You were switched to Cymbalts because of weight gain associated with amitryptilline.
Yes, the current difficulty to sleep may be due to cymbalta. My explanation is as follows:

Amitriptylline is a TCA (tricyclic antidepressant) and it causes sedation. As you were on this drug for long time your body becames tolerant to its side effect of sedation. However when you were switched to Duloxetine which don't cause sedation, rebound insomnia usually occurs without amitriptylline.
Besides that, duloxetine is a SNRI drug and is approved for use in Fibromyalgia. It is very effective in fibromyalgia with promising results. It don't cause sedation, instead insomnia is reported in a number of patients taking duloxetine.

Therefore the insomnia (difficulty to sleep) is due to duloxetine and also due to absence of amitriptylline. The problem will improve with time by own. Patients on duloxetine usually face this problem.

For problem of insomnia now you can do-

- Improve sleep hygiene like fix your time to go to bed; never take tea/coffee/aerated drink in evening, even avoid alcohol in evening; don't watch TV while on bed; don't read on bed, use your bedroom only for sleeping. Take warm water bath in evening. You can have a glass of plain milk in evening as it will also help in getting sleep.
- If you are taking duloxetine in evening start taking in morning after discussing with your physician.
- You can visit a Psychiatrist and take opinion regarding insomnia. Medicines as Ramelteon or Melatonin which are non addicting and cause improvement in sleep by improving melatonin (sleep hormone) in brain may be used.
- Other medicines like Zolpidem, zopiclone for few week will also help in getting early sleep.

Hope I cleared your doubt. Let me know if you have other concerns.
If you are satisfied with answer kindly rate. I will be happy to answer your doubt again.

Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)

Above answer was peer-reviewed by
Follow-up: Prescribed cymbalta for fibromyalgia. Facing sleep problem. Side effect of medicine? 43 minutes later
My Dr. has given meTemazepam 15mg to take for sleep if needed. I don't want to become dependent on it. You said that I could adjust to the cymbalta and sleep after a period of time. How long would that be. Should I try the cymbalta in the morning and then hope I can sleep? I will call my DR. if things don't improve.
Answered by Dr. Seikhoo Bishnoi 6 minutes later

Thanks for writing back.

Temazepam is a newer benzodiazepine drug that has very low dependence potential. It can be taken for sleep but still risk of dependence is there as when you will stop it in future then chances of rebound insomnia are there.

-Try to control sleep by your own.
-Shift the Cymbalta to morning instead in evening if possible it will definitely improve the condition.
-It will take at least 8-12 weeks to bring sleep at base line level.

Hope, I cleared your doubt.
If you are satisfied then kindly review. Please ask, if you have more doubts.

Dr. Seikhoo Bishnoi MD
(Consultant Psychiatrist)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor